New Mexico, 2011

High Wind in New Mexico, February 27, 2011

February 27, 2011 · NWS ABQ · 9 events in 7 counties and zones

A strong lee-side surface low combined with strong mid level winds mixing down to the surface resulted in severe wind gusts across much of the east central plains and the high peaks of the southwest mountains. These strong winds began during the early morning hours, and lasted much of the afternoon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong lee-side surface low combined with strong mid level winds mixing down to the surface resulted in severe wind gusts across much of the east central plains and the high peaks of the southwest mountains. These strong winds began during the early morning hours, and lasted much of the afternoon. Visibilities were reduced to near zero in blowing dust around Roswell and other portions of the east central plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 27, 3:00 AM MST, 3 hours earlier.

Area forecast discussion, Feb 27, 3:00 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MST SUN FEB 27 2011

.DISCUSSION...
CURRENTLY...STORM CENTERED OVER WESTERN ARIZONA WITH STRONG
SOUTHWEST FLOW OUT AHEAD OF THE MAIN SYSTEM ACROSS NEW MEXICO.
COMPANION 130 KT JET STREAK AT 300 MB NOSING INTO SOUTHWEST NEW
MEXICO THIS MORNING WITH LEFT EXIT REGION MOVING OVER BOOT HEEL TO
I 40 SEGMENT OF WESTERN NEW MEXICO. THIS FEATURE WILL PROPAGATE
NORTH AND EAST THROUGH THE DAY TODAY BEFORE SHEARING OUT RAPIDLY
TO THE EAST BY THIS EVENING. AT THE SURFACE...LOW CENTER CROSSING
THE MOGOLLON RIM NEAR FLAGSTAFF THIS MORNING...WITH TRAILING COLD
FRONT MOVING THROUGH PHOENIX. THIS CONFIGURATION SLATED TO MOVE
EAST ACROSS NEW MEXICO TODAY WITH SNOW IN THE WEST EXPANDING TO
CENTRAL BY AFTERNOON...AND STRONG WINDS OVER THE EAST WITH
ASSOCIATED BLOWING DUST THROUGH THIS EVENING.

MODELS...IN GOOD AGREEMENT THROUGH UPCOMING WORK WEEK AND INTO THE
FIRST HALF OF THE WEEKEND. SOME DIFFERENCES IN HANDLING WAVE
AMPLIFICATION FROM SATURDAY ONWARD THROUGH THE FIRST PART OF THE
FOLLOWING WORK WEEK. GOOD CONSENSUS MOVES STORM CENTER FROM
WESTERN ARIZONA ALONG INTERSTATE 40 TO THE TEXAS LINE BY THIS
AFTERNOON...WITH CLOSED LOW SHEARING OUT RAPIDLY TO THE EAST INTO
AN OPEN WAVE STRUCTURE OVER THE SOUTH CENTRAL PLAINS BY EARLY
MONDAY. ZONAL FLOW BUILDING IN WITH WEAK RIDGING MONDAY THROUGH
MIDWEEK...WITH VERY MODEST SHORTWAVE CREASING NORTHERN NEW MEXICO
TOWARD THE END OF THE WORK WEEK. CONSENSUS AMPLIFIES SHORTWAVE
OVER EASTERN NEW MEXICO ON FRIDAY...WITH ECMWF SOLUTION DEEPENING
CLOSED LOW OVER THE BASE OF THE TEXAS PANHANDLE WHILE GFS STICKS
TO A MORE PROGRESSIVE AND FASTER SOLUTION. THIS BASIC MISMATCH
CONTINUES THROUGH REMAINDER OF THE WEEKEND BEFORE ZONAL PATTERN
WITH WEAK RIDGING IS PICKED UP BY BOTH SOLUTIONS THROUGH THE DAY
ON MONDAY. WEEKEND DISJOINT SOLVED BY SPLITTING DIFFERENCE FOR
NOW...AND PROVIDING SOME PLAY FOR EARLY WEEKEND ISOLATED SHOWER
COVERAGE OVER THE EASTERN PLAINS AND COOLER WEEKEND TEMPERATURES
STATEWIDE IN HONOR OF OUR EUROPEAN COLLEAGUES.

NEAR TERM...TODAY THROUGH WEDNESDAY...COLD FRONT SWEEPING
EAST...SPEEDY SOUTHWEST FLOW ALOFT...JET STREAK NOSING INTO
SOUTHWEST NEW MEXICO...ALL SETTING UP FOR AN ACTIVE WEATHER DAY
TODAY. IN THE WEST...SNOW AMOUNTS MODEST BUT TRAVEL HEADACHES
LIKELY IN SNOW AND BLOWING SNOW FROM THE CONTINENTAL DIVIDE WEST
TO THE ARIZONA ALINE...OVER THE SAN JUAN MOUNTAINS...AND THE
MOUNTAINS OF CATRON COUNTY. ALL GUIDANCE STILL PAINTING HEAVIEST
SNOWFALL TODAY ALONG THE HIGHWAY 180 CORRIDOR IN CATRON COUNTY
WHERE SNOW ACCUMULATIONS COULD PUSH UP TOWARD WARNING CRITERIA IN
SPOTS. FOR NOW...WINTER WEATHER ADVISORY WILL CONTINUE AND WILL
KEEP EYE ON SOUTHWEST CATRON COUNTY FOR ANY NEEDED CHANGES
THROUGH THE DAY. SNOW COVERAGE EXPANDING EASTWARD TO THE SANGRE DE
CRISTOS AND CENTRAL MOUNTAIN CHAIN AS COLD FRONT SWEEPS
EAST...WITH MODEST ACCUMULATIONS IN VERY FAST MOVING STORM.
EASTBOUND COLD FRONT WITH RAPIDLY DEEPENING SURFACE LOW OVER
NORTHEAST NEW MEXICO AND COPIOUS MOMENTUM ALOFT STILL A GOOD SET
UP FOR WIDESPREAD HIGH WIND EVENT OVER THE EASTERN END OF THE
STATE FORM INTERSTATE 40 SOUTHWARD WHERE GUSTS TO 70 MPH ARE
POSSIBLE...AND SOMEWHAT LESS DRAMATIC SPEEDS OVER THE NORTHEAST
PLAINS AND THE CENTRAL MOUNTAIN CHAIN. WILL RETAIN HIGH WIND
WARNING AND WIND ADVISORIES AS CURRENTLY WRITTEN...AND KEEP
BLOWING DUST IN THE MIX FOR WINDY SPOTS NOT RECEIVING SNOW. WINDS
AND VERY DRY CONDITIONS SETTING UP DANGEROUS FIRE WEATHER OVER THE
EASTERN END OF THE STATE...AND WILL EXPAND THE RED FLAG WARNING TO
THE NORTHEAST PLAINS FOR THIS AFTERNOON TO COVER. COLD FRONTAL
PASSAGE WILL PRODUCE DOUBLE DIGIT DROPS IN HIGH TEMPERATURES FOR
THE DAY...WHICH WILL OCCUR EARLY IN THE WEST WITH TEMPERATURES
DROPPING RAPIDLY THROUGH THE AFTERNOON AS THE COLD FRONT SWEEPS
THROUGH. COLDER AIR WILL PUSH OVERNIGHT LOWS INTO THE TEENS AND
SINGLE DIGITS NORTH AND WEST AS SKIES CLEAR AND WIND SPEEDS
DECREASE. OVERNIGHT...LAST OF THE LINGERING SNOW SHOWERS WILL PLAY
OUT OVER THE NORTHERN MOUNTAINS...WITH LAST OF THE GUSTY WINDS
DECREASING STEADILY OVER THE EASTERN PLAINS IN TIME FOR MONDAY
SUNRISE.

FOR MONDAY...STORM SYSTEM A LINGERING MEMORY AND BLASTING THROUGH
THE MISSISSIPPI VALLEY...LEAVING NEW MEXICO IN BROAD ZONAL FLOW
WITH WEAK RIDGING OVER THE STATE. DOUBLE DIGIT TEMPERATURE DROPS
SUNDAY WILL REBOUND BACK TO WITHIN A FEW DEGREES OF LATE FEBRUARY
NORMS BY MONDAY AFTERNOON UNDER CLEARING SKIES AND SUNSHINE. MUCH
REDUCED WIND SPEEDS FOR THE DAY AS WELL...AND THIS IS GOOD NEWS
FOR FIRE WEATHER CUSTOMERS STATEWIDE. MODERATING OVERNIGHT
TEMPERATURES SHOULD KEEP MOST SPOTS IN THE 20S...WITH SOME TEENS
UP NORTH...AND 30S IN THE RIO GRANDE VALLEY.

FOR TUESDAY...RIDGE REMAINING OVER NEW MEXICO WITH DAYTIME
TEMPERATURES MOVING UP ANOTHER HANDFUL OF DEGREES OVER
MONDAY...WITH MOST ALL SPOTS NORMAL OR BETTER...WARMER IN THE
EAST...AND A LITTLE COOLER IN THE WEST. PLENTY OF SUNSHINE THROUGH
HAZY HIGH CLOUDS...AND A FEW AFTERNOON BREEZES ON THE EAST SLOPES
AND ADJACENT PLAINS FOR THE CENTRAL MOUNTAIN CHAIN.

FOR WEDNESDAY...A FEW MORE DEGREES ADDED IN CONTINUING WARMING
TREND...WITH TREND STARTING TO LEVEL OFF. MOST OF THE STATE 3 TO
12 DEGREES ABOVE NORMAL...WITH SOME COOL SPOTS NEAR THE
CONTINENTAL DIVIDE AND SOUTH CENTRAL MOUNTAINS. WEAK SURFACE
TROUGH DEVELOPING OVER EASTERN END OF THE STATE IN ADVANCE OF
PACIFIC DISTURBANCE MOVING INTO NORTHERN CALIFORNIA...WITH UPTICK
IN NORTHERN TIER CLOUD COVER AND POSSIBLE SPOTTY SHOWERS OVER THE
SAN JUANS NEAR THE COLORADO BORDER WEDNESDAY NIGHT.
ELSEWHERE...THE USUAL AFTERNOON WESTERLY BREEZES CONTINUE OVER THE
EASTERN SLOPES AND ADJACENT PLAINS OF THE CENTRAL MOUNTAIN CHAIN.

OUTLOOK...THURSDAY THROUGH SATURDAY...PACIFIC DISTURBANCE WILL
CREASE NORTHERN NEW MEXICO THURSDAY WITH ASSOCIATED COOL FRONT
DROPPING SOUTHWARD THURSDAY NIGHT AND A COOLER AIR MASS BUILDING IN
RIGHT BEHIND THROUGH SATURDAY. ZONAL FLOW ALOFT WILL VEER TO THE
NORTHWEST AS MAIN TROUGH AMPLIFICATION APPEARS TO BE SETTING UP
OVER EASTERN END OF THE STATE IN A SOMEWHAT REDUCED CONFIDENCE SET
UP DUE TO MODEL DIFFERENCES. NORTHERN MOUNTAINS SPOTTY SHOWER
COVERAGE WILL EXPAND ACROSS NORTHERN NEW MEXICO ON FRIDAY...AND
THEN SHIFT FOCUS TO THE NORTHERN AND EASTERN END OF THE STATE EARLY
SATURDAY AS TROUGH ALOFT AMPLIFIES AND DIGS INTO THE HEART OF
TEXAS. GUSTY WINDS THURSDAY MAY RETURN FIRE WEATHER ISSUES TO THE
HEADLINES OVER THE EASTERN AND NORTHEAST PLAINS THURSDAY
AFTERNOON...BUT DECREASING WIND SPEEDS WILL EASE FIRE DANGERS FOR
FRIDAY HEADING INTO THE WEEKEND.

SHY

&&

.AVIATION...
DYNAMIC WEATHER PATTERN WILL FALL OVER NEW MEXICO TODAY AS A STRONG
UPPER LEVEL LOW PRESSURE SYSTEM SWINGS OVER THE STATE. PRECIPITATION
WILL BE SPREADING INTO THE WESTERN AND CENTRAL AREAS OF THE STATE
WITH COOLER TEMPERATURES ALLOWING SNOW LEVELS TO DROP TO 6000 TO
6500 FEET. SNOW WILL REDUCE VISIBILITIES TO MVFR/IFR STATUS AT
TIMES IN THE WESTERN HALF OF THE STATE WITH LOWERED CEILINGS OF 500
TO 1500 FT DURING SHOWERS. MOUNTAIN TOPS WILL ALSO REMAIN OBSCURED
IN NORTHERN AND WESTERN SECTIONS OF THE STATE.

ALSO...VERY STRONG WINDS WILL DEVELOP TODAY AS STRONG WINDS ALOFT
ROUND THE PERIPHERY OF THE UPPER LOW AND MIX TO THE SURFACE. THE
SOUTH CENTRAL MOUNTAINS AND EAST CENTRAL TO SOUTHEASTERN PLAINS WILL
OBSERVE THE STRONGEST WINDS WITH OCCASIONAL GUSTS OF 50 TO 60 KT
FROM LATE MORNING THROUGH EARLY EVENING. REMAINING AREAS OF THE
STATE WILL STILL SEE STRONG GUSTS OF 30 TO 45 KT AT TIMES. BLOWING
DUST MAY TEMPORARILY REDUCE VISIBILITY TO 3 MILES...AND POSSIBLY
LOWER IN LOCALIZED AREAS.

52

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z.

&&

.FIRE WEATHER...
A VERY STRONG WIND EVENT WILL UNFOLD OVER NEW MEXICO
TODAY...ESPECIALLY IN THE SOUTH CENTRAL MOUNTAINS TO EAST CENTRAL
AND SOUTHEASTERN PLAINS AS A POTENT UPPER LEVEL LOW PRESSURE
SYSTEM APPROACHES. VERY LOW DEWPOINTS ARE IN PLACE OVER THIS AREA
CURRENTLY...AND FORECAST MODELS HAD A POOR HANDLE ON THE EXTENT OF
THE DRY AIR. THUS...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS
LOOK TO REDEVELOP OVER MUCH OF THE EASTERN PLAINS THIS AFTERNOON.
WHILE PRECIPITATION WILL BE SPREADING INTO WESTERN AND CENTRAL
ZONES TODAY WITH THE ARRIVAL OF THE UPPER LOW...THIS MOISTURE AND
ASSOCIATED CLOUDS/PRECIPITATION WILL NOT BE ABLE TO ADVANCE
EASTWARD INTO THE PLAINS. GIVEN LATEST TRENDS...DEWPOINT AND
RELATIVE HUMIDITY FORECASTS WERE LOWERED SOME IN THE NORTHEASTERN
PLAINS TODAY...KNOCKING THEM BEYOND CRITICAL THRESHOLDS.
THUS...RED FLAG WARNING WAS EXPANDED INTO THE NORTHEAST ZONE 104.
SNOW ACCUMULATIONS IN THE NORTHERN AND WESTERN HIGH TERRAIN ARE
EXPECTED TO BE MODEST...BUT MUCH OF THE WESTERN HALF OF THE STATE
WILL BE FAVORED FOR AT LEAST SOME WETTING PRECIPITATION AS
TEMPERATURES COOL AND HUMIDITIES RISE.

WINDS WILL REMAIN QUITE GUSTY THROUGH THE EVENING...BUT WILL BE
SLOWLY LOSING INTENSITY. GOOD TO EXCELLENT RH RECOVERY IS
ANTICIPATED ACROSS THE WESTERN TWO THIRDS OF NEW MEXICO TONIGHT WITH
FAIR RECOVERY IN THE EAST. BY MONDAY TEMPERATURES WILL ALREADY BE
WARMING UP SLIGHTLY ABOVE TODAY/S READINGS WHICH WILL BE CLOSE TO
CLIMATOLOGY IN MOST LOCALES. WINDS WOULD BE MUCH MORE TAME WITH ONLY
SOME OCCASIONAL BREEZINESS IN THE CENTRAL HIGHLANDS AND EASTERN
PLAINS AS ZONAL FLOW ALOFT PREVAILS BEHIND THE DEPARTED UPPER LOW.

THIS TREND WILL CONTINUE FOR MOST OF THE WEEK AHEAD...ZONAL
FLOW...NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES...AND OCCASIONAL
BREEZINESS IN THE AFTERNOONS WHILE DRY CONDITIONS PREVAIL. THE FLOW
ALOFT DOES APPEAR TO TURN MORE NORTHWESTERLY LATE FRIDAY...AND THIS
WOULD ALLOW A DISTURBANCE TO INFILTRATE THE NORTHERN TO NORTHEASTERN
ZONES. THIS FEATURE WILL BRING INCREASED POTENTIAL FOR SOME
PRECIPITATION ALONG WITH THE ARRIVAL OF A BACK DOOR COLD FRONT.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  38  20  49  25 /  50   5   0   0
DULCE...........................  35  15  48  17 /  60  10   0   0
CUBA............................  36  18  48  20 /  60  10   0   0
GALLUP..........................  34  12  49  22 /  70   5   0   0
EL MORRO........................  33   9  48  21 /  90   5   0   0
GRANTS..........................  37  13  51  22 /  60   0   0   0
QUEMADO.........................  33  11  53  21 /  90   0   0   0
GLENWOOD........................  42  18  54  26 /  70   0   0   0
CHAMA...........................  32  10  43  15 /  70  20   0   0
LOS ALAMOS......................  38  23  49  27 /  60   5   0   0
PECOS...........................  39  20  49  26 /  40  10   0   0
CERRO/QUESTA....................  38  13  49  19 /  50  10   0   0
RED RIVER.......................  30   8  44  18 /  50  20   0   0
ANGEL FIRE......................  34  11  44  17 /  40  20   0   0
TAOS............................  38  14  50  20 /  40  10   0   0
MORA............................  40  17  52  24 /  40  10   0   0
ESPANOLA........................  43  21  57  25 /  30   5   0   0
SANTA FE........................  39  19  49  27 /  50   5   0   0
SANTA FE AIRPORT................  40  21  51  27 /  40   5   0   0
ALBUQUERQUE FOOTHILLS...........  40  23  52  28 /  30   0   0   0
ALBUQUERQUE HEIGHTS.............  43  26  55  32 /  30   0   0   0
ALBUQUERQUE VALLEY..............  44  25  57  28 /  30   0   0   0
ALBUQUERQUE WEST MESA...........  43  25  56  31 /  30   0   0   0
LOS LUNAS.......................  44  23  58  26 /  30   0   0   0
RIO RANCHO......................  43  25  58  30 /  30   0   0   0
SOCORRO.........................  48  24  58  28 /  30   0   0   0
SANDIA PARK/CEDAR CREST.........  38  20  54  28 /  40   5   0   0
TIJERAS.........................  40  22  54  27 /  30   5   0   0
MORIARTY/ESTANCIA...............  39  22  52  24 /  30   0   0   0
CLINES CORNERS..................  37  19  50  27 /  30   5   0   0
GRAN QUIVIRA....................  41  22  53  28 /  30   0   0   0
CARRIZOZO.......................  46  23  58  29 /  30   0   0   0
RUIDOSO.........................  41  23  47  26 /  30   0   0   0
CAPULIN.........................  47  20  51  24 /  10  20   0   0
RATON...........................  49  19  56  24 /  10  10   0   0
SPRINGER........................  51  22  56  24 /  10  10   0   0
LAS VEGAS.......................  43  22  54  29 /  20   5   0   0
CLAYTON.........................  56  26  57  32 /   5   5   0   0
ROY.............................  50  26  54  29 /  10   5   0   0
CONCHAS.........................  58  31  63  36 /   5   5   0   0
SANTA ROSA......................  53  29  63  32 /  10   5   0   0
TUCUMCARI.......................  61  27  63  31 /   5   5   0   0
CLOVIS..........................  61  28  60  32 /   5   0   0   0
PORTALES........................  63  29  63  33 /   5   0   0   0
FORT SUMNER.....................  59  30  64  34 /   5   0   0   0
ROSWELL.........................  67  32  66  35 /   5   0   0   0
PICACHO.........................  54  27  63  33 /  10   0   0   0
ELK.............................  47  24  47  29 /  20   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 6 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR THE FOLLOWING ZONES...NMZ523-526-533>540.

RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM MST THIS EVENING
FOR THE FOLLOWING ZONES...NMZ104-108.

WIND ADVISORY FROM 6 AM THIS MORNING TO 8 PM MST THIS EVENING FOR
THE FOLLOWING ZONES...NMZ521-522-524-525-529>532.

WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR THE
FOLLOWING ZONES...NMZ508-509.

WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 PM MST THIS
EVENING FOR THE FOLLOWING ZONES...NMZ501>506-510-511.

&&

SHY/52
Hazardous weather outlook, Feb 27, 5:40 AM MST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 AM MST SUN FEB 27 2011

NMZ501>540-281300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
540 AM MST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SNOW MOVING INTO WESTERN NEW MEXICO COMBINED WITH GUSTY SOUTHWEST
WINDS WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW FROM THE
CONTINENTAL DIVIDE WESTWARD...AND ACROSS THE NORTHERN MOUNTAINS.
EXPECT HEAVIEST SNOWFALLS OVER SOUTHWEST CATRON COUNTY.
SNOW AND BLOWING SNOW WILL IMPACT SUNDAY TRAVEL OVER WESTERN NEW
MEXICO. FOR CENTRAL AND EAST...GUSTY WINDS DEVELOPING WILL REACH
HAZARDOUS SPEEDS BY LATE MORNING AND CONTINUE THROUGH THE
AFTERNOON. EXPECT STRONGEST WINDS EAST OF THE CENTRAL MOUNTAIN
CHAIN AND ALONG AND SOUTH OF INTERSTATE 40. A WINDS SWEEP RAPIDLY
ACROSS CENTRAL AND EASTERN NEW MEXICO...EXPECT LOCALLY POOR
VISIBILITIES IN BLOWING DUST. STRONG WINDS COMBINED WITH VERY LOW
HUMIDITIES WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS OVER THE
EASTERN AND NORTHEASTERN PLAINS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS...WIND
DAMAGE...WIND IMPACTS...AND MEASURED WIND SPEEDS AND GUSTS THROUGH
THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ...BY CALLING 1.888.386.7637...OR VIA AMATEUR
RADIO. REPORT WILDFIRE STARTS TO LOCAL LAW ENFORCEMENT OR
EMERGENCY DISPATCH.

SHY

Event by event

9 high wind. Local standard time, as filed.

High Wind, Southwest Mountains

When
February 27, 6:00 AM MST to 6:00 PM MST
Where
Southwest Mountains forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
Other Federal Agency

The Magdalena Ridge Observatory local weather station recorded severe wind gusts for much of the day. The peak wind gust of 92 mph was observed around 9am.

High Wind, Eastern Lincoln County

When
February 27, 9:00 AM MST to 3:40 PM MST
Where
Eastern Lincoln County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Other Federal Agency

The Columbia Scientific Balloon Facilities Transwestern Pump Station north-northeast of Encinoso recorded wind gusts topping 58 mph for several hours. The peak wind gust of 63 mph occurred around 1030 am.

High Wind, Chaves County Plains

When
February 27, 10:10 AM MST to 1:10 PM MST
Where
Chaves County Plains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

The Roswell ASOS recorded wind gusts up to 63 mph. Visibilities were reduced to near zero in blowing dust.

High Wind, Curry County

When
February 27, 10:15 AM MST to 2:35 PM MST
Where
Curry County forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
ASOS

Winds were sustained over 40 mph at the KCVS ASOS as well as at KCVN for several hours during the late morning and early afternoon hours.

High Wind, De Baca County

When
February 27, 11:03 AM MST to 11:08 AM MST
Where
De Baca County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Amateur Radio

The APRS Weather Net site in Fort Sumner recorded gusts to 59 mph.

High Wind, Curry County

When
February 27, 11:15 AM MST to 2:18 PM MST
Where
Curry County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

Wind gusts reached 62 mph at the KCVS ASOS while 61 mph gusts were noted at KCVN. Severe gusts lasted for several hours at each site.

High Wind, Quay County

When
February 27, 11:29 AM MST to 12:11 PM MST
Where
Quay County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media

The Frost Ranch SchoolNet site recorded several wind gusts over 58 mph. The peak gust of 60 mph was observed at 1211pm. Report relayed by KVII Amarillo.

High Wind, Roosevelt County

When
February 27, 11:30 AM MST to 2:45 PM MST
Where
Roosevelt County forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet

The West Texas Mesonet Station southwest of Dora recorded sustained winds over 40 mph through the late morning and early afternoon.

High Wind, Roosevelt County

When
February 27, 11:45 AM MST to 3:35 PM MST
Where
Roosevelt County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

The West Texas Mesonet Station southwest of Dora recorded wind gusts up to 64 mph through the late morning and early afternoon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275779, 275957, 275783, 275953, 275956, 275955, 275780, 275782, 275781.